Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 13, 2021, 4:47 PM EDT for Greenup County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 4:47 PM EDT (20:47 UTC)
- Expired
- Jul 13, 2021, 5:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
County Greenup County, KY
The radar
The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
592
WWUS81 KRLX 132047
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Tue Jul 13 2021
KYZ101-132115-
Greenup-
447 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP COUNTY...
At 446 PM EDT, a strong thunderstorm was located over Load, or 12
miles south of Portsmouth, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Portsmouth, New Boston, Greenup, Load, Letitia, Franklin Furnace,
South Shore, Grays Branch, Haverhill, Sciotoville and Warnock.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3859 8307 3862 8308 3862 8307 3863 8307
3864 8305 3865 8305 3875 8293 3876 8289
3873 8287 3869 8288 3866 8286 3861 8285
3857 8282 3845 8298 3857 8310
TIME...MOT...LOC 2046Z 229DEG 35KT 3857 8298
$$
MEKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:59 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 13, 3:59 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 359 PM EDT Tue Jul 13 2021 .SYNOPSIS... Weak boundary passage overnight then greater chances for shower and storms for Wednesday. High pressure builds in by Thursday, before unsettled weather returns on Friday through the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 400 PM Tuesday... Some minor adjustments have been made to PoPs to focus higher values over our western counties closer to greatest forcing late this afternoon and evening, and to reduce PoPs over our eastern counties. As of 200 PM Tuesday... For this afternoon and evening, CAPE and bulk shear are weak but we still could see a strong to severe isolated storm which is why the area has a marginal risk for severe thunderstorms across the area with the main threat being damaging wind. With PWAT values near the 2 inch range, anomalously high for this time of year, along with weak flow, possible training of storms could occur. WPC has issued the marginal risk for excessive rainfall over the entire forecast area into tonight when activity should be limited. Areas susceptible to heavy downpours will be low lying and poor drainage areas. A weak frontal boundary slides across the area with its parent upper level trough through the overnight. This will promote shower chances and a possible storm into and through the morning. Thereafter, the area will be just under a general threat for diurnal summertime type convection through the afternoon and evening. Thinking less cloud and shower coverage for tomorrow after frontal passage since high pressure will build in from the southeast and raise heights through Wednesday. Temperatures will be right around average for tomorrow, but depending on how fast or widespread cloud breaks will be, will determine whether daytime highs exceed forecast values by a degree or two. Went with guidance as of now since I had lower confidence in cloud dispersion. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 304 PM Tuesday... Any scattered showers and thunderstorms remaining across the area Wednesday evening should dissipate shortly after sunset, with rather tranquil conditions for the region during the day Thursday as high pressure across the southeast will be in control. There could be a few highly isolated showers or storms across the far southern portion of the region and the mountains, but this will be the exception, not the rule. High temperatures Thursday will be slightly above normal, with upper 80s to near 90 across the lowlands, with 70s across the higher terrain. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 304 PM Tuesday... The long term period begins with a cold front approaching the region from the northwest. Guidance has been fairly consistent with its progression, with the chance for scattered showers and storms beginning Friday afternoon across the northwest portions of the area. The main question continues to be with the timing of the front moving through the region. The front will tend to slow, possibly stall, across the region throughout the weekend, which will favor a continued chance for scattered showers and storms on both Saturday and Sunday. Shower/storm chances begin to diminish on Monday, especially across areas further north, with the far southern portions of the region holding on to the greatest chance for precipitation as the front continues to slowly exit the region. Friday looks to be the warmest day of the period, with high temperatures in the upper 80s to near 90 across the lowlands. The weekend should see a return to near seasonable temperatures, with a slow warmup to start the new work week. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 135 PM Tuesday... Southwesterly flow holds true for much of this period. VFR should hold up as well unless under heavy fire from a strong shower or storm. With a weak boundary passage overnight clouds should be persistent and only certain areas may see breaks in cloud coverage by early morning. This may result in fog development in areas that are not coded up in the TAFs. Fairly confident EKN will fog regardless of sky condition. The storm threat should diminish by the late evening, however showers could still come to fruition through the morning. Brief IFR under a heavy shower is possible, but not anticipating anything lower than MVFR, otherwise. Some decent fog development could occur at CKB/CRW, but confidence is too low to add significant restrictions into the TAFs at this time. Every other terminal may hold off the fog due to cloud coverage. Wednesday will just be another day for diurnal thunderstorms although high pressure builds in from the southeast so we may not be as active as we are today and with less cloud coverage. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium to high. ALTERNATE SCENARIOS: TAFs may need amended this afternoon and evening for direct thunderstorm impacts. More fog may develop by morning dependent upon cloud coverage. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... No widespread IFR forecast, but brief IFR possible in showers/thunderstorms during the afternoons and evenings, most likely Friday and Saturday, and then follow-up overnight and early morning fog. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JZ/04 NEAR TERM...ABE/JZ SHORT TERM...04 LONG TERM...04 AVIATION...JZ
Hazardous weather outlook, Jul 13, 5:15 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 515 AM EDT Tue Jul 13 2021 OHZ066-067-075-076-083>086-VAZ004-WVZ006>011-013>020-024>034-039-040- 515>526-140915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Buchanan-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 515 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, portions of southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening. The strongest storms will have the potential to produce strong to damaging winds, and heavy downpours which may lead to isolated flash flooding. There are marginal risks for damaging wind and excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each afternoon this week, especially Wednesday, Friday and Saturday. The threat for strong winds and heavy downpours decreases through Thursday, but then ramps up again for Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-WVZ005-140915- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Wayne- 515 AM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for northeast Kentucky, Lawrence County in southeast Ohio, extreme southwest Virginia and Wayne County in western West Virginia. .DAY ONE...Today and Tonight. Thunderstorms are possible this afternoon and evening. The strongest storms will have the potential to produce strong winds, and heavy downpours which may lead to isolated flash flooding. There is a marginal risk for excessive rainfall this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each afternoon this week, especially Wednesday, Friday and Saturday. The threat for strong winds and heavy downpours decreases through Thursday, but then ramps up again for Friday into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM / JLB
In the hours before
Special weather statement, Jul 13, 4:11 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT Tue Jul 13 2021
KYZ101>103-132045-
Boyd-Greenup-Carter-
411 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHERN GREENUP AND
CARTER COUNTIES...
At 410 PM EDT, a strong thunderstorm was located over Olive Hill,
moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ashland, Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park,
Carter Caves State Park, Kenova, Catlettsburg, Greenup, Princess,
Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples, Rush,
Franklin Furnace, Carter and Flatwoods.
This includes Interstate 64 in Kentucky between mile markers 150 and
191.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3833 8332 3833 8327 3834 8323 3835 8324
3838 8323 3858 8284 3857 8280 3842 8259
3834 8260 3820 8307 3823 8309 3827 8318
3823 8322 3819 8323 3819 8326 3832 8334
TIME...MOT...LOC 2010Z 239DEG 34KT 3828 8320
MEKSpecial weather statement, Jul 13, 4:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Tue Jul 13 2021
KYZ101-132115-
Greenup-
447 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GREENUP COUNTY...
At 446 PM EDT, a strong thunderstorm was located over Load, or 12
miles south of Portsmouth, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Portsmouth, New Boston, Greenup, Load, Letitia, Franklin Furnace,
South Shore, Grays Branch, Haverhill, Sciotoville and Warnock.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3859 8307 3862 8308 3862 8307 3863 8307
3864 8305 3865 8305 3875 8293 3876 8289
3873 8287 3869 8288 3866 8286 3861 8285
3857 8282 3845 8298 3857 8310
TIME...MOT...LOC 2046Z 229DEG 35KT 3857 8298
MEKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:33 PM EDT | Special Weather Statement | RLX | Mason | 27 min |
| Jul 12, 8:40 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 35 min |
| Jul 12, 9:14 PM EDT | Special Weather Statement | RLX | Mason | 31 min |
| Jul 13, 4:50 PM EDT | Special Weather Statement | RLX | Wayne | 25 min |
| Jul 13, 5:16 PM EDT | Special Weather Statement | RLX | Wayne | 29 min |
| Jul 13, 4:11 PM EDT | Special Weather Statement | RLX | Boyd, Carter | 34 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.